Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 15, 2018, 4:55 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 4:55 PM EDT (20:55 UTC)
- Expired
- Jul 15, 2018, 7:39 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Harrison County, WV, Randolph County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 157 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
418
WGUS51 KRLX 152055
FFWRLX
WVC001-033-083-091-160300-
/O.NEW.KRLX.FF.W.0046.180715T2055Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
455 PM EDT SUN JUL 15 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
North central Randolph County in northeastern West Virginia...
Southwestern Taylor County in northern West Virginia...
Central Barbour County in northeastern West Virginia...
East central Harrison County in northern West Virginia...
* Until 1100 PM EDT Sunday.
* At 454 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Philippi, Bridgeport, Flemington, Montrose, Moatsville, Kerens,
Rosemont, Galloway and Nestorville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3899 7979 3926 8026 3933 8024 3923 7981
3920 7982 3920 7983 3915 7983 3913 7984
3912 7983 3911 7980 3908 7978 3904 7978
$$
081 follow-up statement
890
WGUS71 KRLX 152339
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
739 PM EDT SUN JUL 15 2018
WVC001-033-083-091-152349-
/O.CAN.KRLX.FF.W.0046.000000T0000Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Taylor WV-Barbour WV-Harrison WV-
739 PM EDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RANDOLPH...SOUTHWESTERN
TAYLOR...CENTRAL BARBOUR AND EAST CENTRAL HARRISON COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3899 7979 3926 8026 3933 8024 3923 7981
3920 7982 3920 7983 3915 7983 3913 7984
3912 7983 3911 7980 3908 7978 3904 7978
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:46 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 15, 3:46 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Charleston WV 346 PM EDT Sun Jul 15 2018 .SYNOPSIS... Weak upper disturbances through Monday with showers and storms. A cold front crosses Tuesday. High pressure Wednesday through Thursday. Low pressure Friday through Sunday. && .NEAR TERM /THROUGH MONDAY/... As of 150 PM Sunday... Starting to see a bit of an uptick in shower and thunderstorm activity this afternoon, and will continue to see occasional showers and thunderstorms through the period, as multiple shortwaves moves through the area, triggering storms in the moist, unstable atmosphere. Threat for severe during the period remains rather low with overall lack of good dynamics/shear, but still can't totally rule out an isolated wind threat, should a storm get tall enough. With anomalously high moisture content of air, satellite estimates of 1.5 inches pw, and overall light steering flow, any storms that develop will contain heavy downpours, and be slow movers. An isolated water issue is possible, although threats for this will increase in coming days as convection coverage increases out ahead of approaching front. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 345 PM Sunday... Southern stream short wave trough exits Monday evening, but a northern stream trough approaches and drives a cold front toward the area overnight Monday night. Coverage of showers and thunderstorms decreases with the loss of heating and exodus of the southern stream trough Monday evening, but increases again overnight and Tuesday morning, mainly east of the Ohio River, as the cold front approaches. With pw values close to two inches, locally heavy downpours are possible, and gusty winds can occur early on. The rain will need watched in areas that get hard hard between now and Monday. Mid level dry air arrives Tuesday as the front approaches. While sunshine will destabilize the atmosphere over the middle Ohio Valley Tuesday afternoon, there will be too little moisture left for anything more than an isolated storm, even with he front still nearby. Clearing continues Tuesday evening behind the front. While this may allow for post rain fog, the pressure gradient between the front, and canadian high pressure building toward the area from the northwest, is progged top be strong enough to support 20 kts just off the deck. Therefore, the fog is not likely to be widespread or persistent. The high brings dry weather Wednesday and Wednesday night as it builds in from the northwest. The high may be close enough to allow winds to die down and allow valley fog to form overnight Wednesday night. Central guidance temperatures accepted, except lowered a bit in the valleys Tuesday night via the MET. Wednesday night looks like the coolest night of the week, with nearly ideal radiative cooling conditions. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 345 PM Sunday... Period starts dry Thursday into Thursday night, as high pressure slowly exits. A southern stream trough crosses Friday and Friday night, and then a mid stream trough digs in for the weekend, with a surface low and cold front. All of this is likely to make for unsettled weather Friday through next weekend. Central guidance temperatures accepted, which reflect lows near normal, but highs slowly sagging below normal given the unsettled weather. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 150 PM Sunday... Scattered showers and thunderstorms, particularly through 03Z with brief MVFR/IFR restrictions. After 06Z, expect MVFR/IFR valley fog to develop, along with the possibility of fog in areas that receive precipitation today. Any fog that does form will dissipate after 13Z, with a return of mostly VFR conditions, however, convection will increase in coverage once again particularly after 15Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms this afternoon/evening may differ from forecast. More widespread fog may form tonight than currently forecast, particularly if coverage of convection this afternoon is greater than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z MONDAY... Brief IFR restrictions in showers and thunderstorms through Tuesday. Morning fog possible mid week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...SL SHORT TERM...TRM LONG TERM...TRM AVIATION...SL
Hazardous weather outlook, Jul 15, 3:46 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 346 AM EDT Sun Jul 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-160800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 346 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms may develop, mainly this afternoon and last into the evening hours. The stronger storms may produce locally heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Mainly afternoon thunderstorms on Monday and Tuesday may produce locally heavy downpours and gusty winds. Any slow moving thunderstorms will have the potential to produce isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 3:23 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
323 PM EDT SUN JUL 15 2018
VAZ004-WVZ024-033-034-151945-
Buchanan-Wyoming-McDowell-Mingo-
323 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING
COUNTIES...
At 322 PM EDT, a strong thunderstorm was located near Woodman, or 17
miles northeast of Grundy, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert, Iaeger, Panther
and Hampden.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3749 8205 3754 8197 3755 8197 3753 8201
3755 8204 3753 8205 3754 8205 3754 8206
3756 8208 3768 8191 3767 8191 3766 8189
3768 8187 3748 8166 3739 8200
TIME...MOT...LOC 1922Z 249DEG 14KT 3751 8196
08Special weather statement, Jul 15, 4:03 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT SUN JUL 15 2018
WVZ526-152030-
Southeast Randolph-
403 PM EDT SUN JUL 15 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 402 PM EDT, strong thunderstorms were located 11 miles northwest
of Upper Tract, or 16 miles northwest of Franklin, moving east at
10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harman, Dryfork and Glady.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3879 7950
3869 7960 3866 7960 3866 7963 3868 7963
3869 7966 3867 7968 3877 7979 3899 7958
3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2002Z 249DEG 49KT 3886 7946
08Special weather statement, Jul 15, 4:16 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT SUN JUL 15 2018
WVZ017-019-152045-
Ritchie-Wirt-
416 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RITCHIE AND CENTRAL
WIRT COUNTIES...
At 415 PM EDT, a strong thunderstorm was located 11 miles east of
Elizabeth, moving east at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabeth, Morristown, Brohard, Cherry and Palestine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3904 8116 3901 8119 3896 8139 3904 8156
3913 8131
TIME...MOT...LOC 2015Z 247DEG 49KT 3907 8119
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:23 PM EDT | Special Weather Statement | RLX | McDowell | 22 min |
| Jul 15, 4:03 PM EDT | Special Weather Statement | RLX | Pendleton | 27 min |
| Jul 15, 4:16 PM EDT | Special Weather Statement | RLX | Wirt | 29 min |
| Jul 15, 4:42 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Jul 15, 5:31 PM EDT | Special Weather Statement | RLX | Ritchie | 29 min |
| Jul 15, 5:33 PM EDT | Special Weather Statement | RLX | Raleigh | 27 min |
| Jul 15, 5:57 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 48 min |
| Jul 15, 6:13 PM EDT | Special Weather Statement | RLX | Raleigh | 47 min |
| Jul 15, 7:01 PM EDT | Special Weather Statement | RLX | Webster | 44 min |
| Jul 15, 7:20 PM EDT | Special Weather Statement | RLX | Fayette | 25 min |
| Jul 15, 7:43 PM EDT | Special Weather Statement | RLX | Webster | 47 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.